Alert archive / Montana / Red Flag Warnings in 2011
Red Flag Warning 12, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Sep 25, 2011, 4:54 AM MDT for 18 counties in Montana. It took effect at Sep 25, 2011, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 25, 2011, 4:54 AM MDT (10:54 UTC)
- In effect from
- Sep 25, 2011, 12:00 PM MDT
- Expired
- Sep 25, 2011, 9:26 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 10.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3881 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
002 WWUS85 KTFX 251054 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 454 AM MDT SUN SEP 25 2011 MTZ112>118-251900- /O.UPG.KTFX.FW.A.0009.110925T1800Z-110926T0600Z/ /O.NEW.KTFX.FW.W.0012.110925T1800Z-110926T0600Z/ EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY COUNTIES-HILL AND BLAINE COUNTIES- LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES- LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 454 AM MDT SUN SEP 25 2011 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR GUSTY WINDS...LOW RELATIVE HUMIDITIES AND A COLD FRONTAL PASSAGE WITH A STRONG WIND SHIFT FOR FIRE WEATHER ZONES 112...113...114...115...116...117 AND 118... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING FOR A COLD FRONTAL PASSAGE WITH A STRONG WIND SHIFT AS WELL AS GUSTY WINDS AND LOW RELATIVE HUMIDITIES...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE WEATHER ZONES 112...113...114...115... 116...117 AND 118. * TIMING OF FRONT...THE FRONT SHOULD CROSS THE CONTINENTAL DIVIDE AROUND MID-AFTERNOON...REACHING CUT BANK BY LATE AFTERNOON AND GREAT FALLS BY EARLY EVENING. THE FRONT SHOULD REACH HAVRE AND LEWISTOWN BY LATE EVENING. * WINDS...SOUTH TO SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. WINDS WILL SHIFT TO THE WEST WITH THE FRONTAL PASSAGE AND REMAIN GUSTY. * RELATIVE HUMIDITY...AS LOW AS 10 PERCENT IN THE AFTERNOON. * IMPACTS...STRONG WINDS AND A WIND SHIFT WITH A COLD FRONTAL PASSAGE WILL COMBINE WITH LOW RELATIVE HUMIDITIES TO CREATE CRITICAL FIRE WEATHER CONDITIONS SUNDAY AFTERNOON AND EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
3 follow-up statements
570 WWUS85 KTFX 251837 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 1237 PM MDT SUN SEP 25 2011 MTZ112>118-260245- /O.CON.KTFX.FW.W.0012.000000T0000Z-110926T0600Z/ EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY COUNTIES-HILL AND BLAINE COUNTIES- LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES- LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 1237 PM MDT SUN SEP 25 2011 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR GUSTY WINDS...LOW RELATIVE HUMIDITIES AND A COLD FRONTAL PASSAGE WITH A STRONG WIND SHIFT FOR FIRE WEATHER ZONES 112... 113...114...115...116...117 AND 118... A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. * AFFECTED AREA...FIRE WEATHER ZONES 112...113...114...115... 116...117 AND 118. * TIMING OF FRONT...THE FRONT SHOULD CROSS THE CONTINENTAL DIVIDE AROUND MID-AFTERNOON...REACHING CUT BANK BY LATE AFTERNOON AND GREAT FALLS BY EARLY EVENING. THE FRONT SHOULD REACH HAVRE AND LEWISTOWN BY LATE EVENING. * WINDS...SOUTHWEST 5 TO 15 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 10 PERCENT. * IMPACTS...STRONG WINDS AND A WIND SHIFT WITH A COLD FRONTAL PASSAGE WILL COMBINE WITH LOW RELATIVE HUMIDITIES TO CREATE CRITICAL FIRE WEATHER CONDITIONS SUNDAY AFTERNOON AND EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
784 WWUS85 KTFX 251838 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 1238 PM MDT SUN SEP 25 2011 MTZ112>118-260600- /O.CON.KTFX.FW.W.0012.000000T0000Z-110926T0600Z/ EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY COUNTIES-HILL AND BLAINE COUNTIES- LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES- LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 1238 PM MDT SUN SEP 25 2011 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR GUSTY WINDS...LOW RELATIVE HUMIDITIES AND A COLD FRONTAL PASSAGE WITH A STRONG WIND SHIFT FOR FIRE WEATHER ZONES 112... 113...114...115...116...117 AND 118... A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. * AFFECTED AREA...FIRE WEATHER ZONES 112...113...114...115... 116...117 AND 118. * TIMING OF FRONT...THE FRONT SHOULD CROSS THE CONTINENTAL DIVIDE AROUND MID-AFTERNOON...REACHING CUT BANK BY LATE AFTERNOON AND GREAT FALLS BY EARLY EVENING. THE FRONT SHOULD REACH HAVRE AND LEWISTOWN BY LATE EVENING. * WINDS...SOUTHWEST 5 TO 15 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 10 PERCENT. * IMPACTS...STRONG WINDS AND A WIND SHIFT WITH A COLD FRONTAL PASSAGE WILL COMBINE WITH LOW RELATIVE HUMIDITIES TO CREATE CRITICAL FIRE WEATHER CONDITIONS SUNDAY AFTERNOON AND EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
746 WWUS85 KTFX 260326 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 926 PM MDT SUN SEP 25 2011 MTZ112>118-260430- /O.CAN.KTFX.FW.W.0012.000000T0000Z-110926T0600Z/ EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY COUNTIES-HILL AND BLAINE COUNTIES- LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES- LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 926 PM MDT SUN SEP 25 2011 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS...LOW RELATIVE HUMIDITIES AND A COLD FRONTAL PASSAGE WITH A STRONG WIND SHIFT FOR FIRE WEATHER ZONES 112...113...114...115...116...117 AND 118... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE RED FLAG WARNING. CONDITIONS HAVE IMPROVED THIS EVENING. HUMIDITIES ARE INCREASING AND WINDS ARE GENERALLY DECREASING. A COLD FRONT WILL CONTINUE TO PASS THROUGH THE REGION AND SPREAD COOLER AIR ACROSS THE AREA OVERNIGHT. $$ HTTP://WEATHER.GOV/GREATFALLS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Sep 25, 4:14 AM MDT, 40 minutes earlier.
Area forecast discussion, Sep 25, 4:14 AM MDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 414 AM MDT SUN SEP 25 2011 .DISCUSSION... TODAY THROUGH TUESDAY...THE UPPER RIDGE AXIS HAS SHIFTED TO EASTERN MONTANA AND HAS ALLOWED FOR AN INCREASING SOUTH TO SOUTHWESTERLY FLOW ALOFT OVER THE AREA AS AN UPPER TROF MOVES ACROSS THE PACIFIC NORTHWEST. TEMPERATURES WILL WARM TO NEAR RECORD READINGS THIS AFTERNOON AHEAD OF THE TROF AND SURFACE WINDS WILL ALSO INCREASE DURING THE AFTERNOON. AFTERNOON RELATIVE HUMIDITIES WILL DROP BELOW 20 PERCENT AND BECAUSE OF THIS...AND INCREASING WINDS...HAVE UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING FROM NOON TODAY UNTIL MIDNIGHT. AN ASSOCIATED SURFACE COLD FRONT WILL MOVE ACROSS THE CONTINENTAL DIVIDE THIS AFTERNOON AND PUSH ACROSS THE PLAINS LATE THIS AFTERNOON AND EARLY EVENING. NOT A LOT OF MOISTURE IS ASSOCIATED WITH THIS FRONT AND PRECIPITATION WILL BE LIMITED. THE MAIN EFFECT FROM THIS COLD FRONTAL PASSAGE WILL BE BREEZY CONDITIONS BEHIND THE FRONT AS THE WINDS SWITCH FROM THE SOUTH-SOUTHWEST TO A WESTERLY DIRECTION. TEMPERATURES WILL BE 15 TO 18 DEGREES COOLER ON MONDAY THOUGH READINGS WILL REMAIN ABOVE SEASONAL AVERAGES. WESTERLY FLOW ALOFT ON TUESDAY WILL KEEP PRECIPITATION CONFINED TO THE WESTERN MOUNTAINS AND TEMPERATURES TUESDAY WILL REMAIN ABOVE SEASONAL AVERAGES. EMANUEL TUESDAY NIGHT THROUGH SUNDAY NIGHT...MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT WITH THE OVERALL PATTERN...ALTHOUGH SOME DETAILS DIFFER TOWARD THE END OF THE PERIOD. DISTURBANCES IN THE WESTERLY FLOW ALOFT WILL ACT TO FLATTEN THE UPPER LEVEL RIDGE OF HIGH PRESSURE TUESDAY NIGHT INTO WEDNESDAY...WHICH WILL IN TURN KEEP THE FLOW ALOFT QUITE STRONG. WESTERLY SURFACE WINDS WILL REMAIN QUITE BREEZY TUESDAY EVENING AHEAD OF A WEAK CANADIAN COLD FRONT...BUT THIS COLD FRONT WILL THEN MOVE THROUGH NORTHERN MONTANA OVERNIGHT...SHIFTING WINDS MORE NORTHERLY AND DECREASING THEM. THE FRONT WILL ALSO BRING A CHANCE OF SHOWERS TO THE WESTERN MOUNTAINS...A SLIGHT CHANCE OF SHOWERS TO PORTIONS OF CENTRAL MONTANA ALONG THE FRONT...AND 10-15 DEGREE COOLER HIGHS FOR WEDNESDAY OVER TUESDAY. THE UPPER LEVEL RIDGE WILL THEN REBUILD INTO MONTANA WEDNESDAY NIGHT INTO THURSDAY EVENING FOR GENERALLY DRY CONDITIONS. HOWEVER...TEMPERATURES WILL BE SLOW TO WARM BACK UP...AS THE SURFACE HIGH PRESSURE FROM CANADA THAT WILL MOVE IN BEHIND THE COLD FRONT WILL BE SLOW TO EXIT THE AREA. ANOTHER SHORTWAVE TROUGH WILL MOVE INTO THE PACIFIC NORTHWEST TOWARDS THE WEEKEND...BUT THE TIMING OF THIS FEATURE IS WHERE THE MODELS BEGIN TO DIFFER. THE ECMWF BRINGS THE SHORTWAVE THROUGH THE AREA FRIDAY NIGHT THROUGH SATURDAY...WHILE THE GFS MOVES IT THROUGH SATURDAY THROUGH SATURDAY NIGHT. HAVE THEREFORE GONE WITH SLIGHTLY LESS THAN CLIMATOLOGICAL POPS FOR THE FRIDAY NIGHT THROUGH SATURDAY NIGHT PERIOD. WENT SLIGHTLY LESS DUE TO THE OVERALL WEAK NATURE OF THE SHORTWAVE AND GENERAL LACK OF MOISTURE. TEMPERATURES WILL LIKELY WARM BACK UP TO 5 TO 10 DEGREES ABOVE SEASONAL AVERAGES AHEAD OF THIS SYSTEM...BUT THEN COOL BACK CLOSER TO NORMAL WITH ITS PASSAGE. COULSTON && .AVIATION... UPDATED 0455Z. THE CURRENT PATTERN OF VFR CONDITIONS WILL CONTINUE AT LEAST THROUGH SUNDAY EVENING. SKIES WILL BE MOSTLY CLEAR BUT THEN EXPECT CEILINGS ABOVE 15000 FT MSL TO SPREAD EAST OVER THE AREA LATE SUNDAY AFTERNOON AND EVENING. WINDS WILL BE LIGHT OVERNIGHT BUT THEN INCREASE SUNDAY AFTERNOON. SOME GUIDANCE IS INDICATING LIGHTER WIND SPEEDS THAT WHAT IS IN THE 00Z TAFS BUT FEEL FAIRLY CONFIDENT IN FORECAST WIND SPEEDS AND DIRECTIONS. A FORECAST PROBLEM WILL CONTINUE TO BE THE TIMING OF THE PACIFIC COLD FRONT LATER SUNDAY AFTERNOON AND EVENING. FRONTAL TIMINGS COULD RANGE UP TO 2 HOURS BEFORE OR AFTER THE TIMING FORECAST IN THE 06Z TAFS. BLANK && .FIRE WEATHER... A RED FLAG WARNING WILL BE IN EFFECT FROM NOON MDT UNTIL MIDNIGHT MDT TONIGHT FOR GUSTY WINDS...LOW RELATIVE HUMIDITIES...AND A COLD FRONTAL PASSAGE. THIS WILL COVER ALL THE FIRE WEATHER DISTRICTS. WARM TEMPERATURES...LOW HUMIDITIES...AND GUSTY WINDS WILL PRECEDE THE COLD FRONTAL PASSAGE. WINDS WILL SHIFT TO THE WEST BEHIND THE FRONT AND REMAIN GUSTY. THE FRONT SHOULD CROSS THE CONTINENTAL DIVIDE AROUND MID- AFTERNOON OR POSSIBLY A LITTLE LATER...REACHING CUT BANK BY LATE AFTERNOON AND GREAT FALLS BY EARLY EVENING. IT SHOULD THEN REACH HAVRE AND LEWISTOWN BY LATE EVENING. HUMIDITIES WILL RECOVER AFTER THE FRONTAL PASSAGE AS DEWPOINTS RISE AND TEMPERATURES FALL. LITTLE PRECIPITATION IS EXPECTED TO ACCOMPANY THE FRONT. && .PRELIMINARY POINT TEMPS/POPS... GTF 92 52 74 51 / 0 10 10 10 CTB 87 47 66 50 / 0 10 10 10 HLN 88 50 75 45 / 0 10 20 10 BZN 88 49 73 39 / 0 10 20 10 WEY 74 33 62 28 / 0 20 10 10 DLN 82 47 72 43 / 0 20 10 10 HVR 94 49 73 44 / 0 10 10 10 LWT 89 48 73 42 / 0 10 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO MIDNIGHT MDT TONIGHT BLAINE...BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...FERGUS...GALLATIN...HILL...JEFFERSON...JUDITH BASIN... LIBERTY...MADISON...MEAGHER...NORTHERN ROCKY MOUNTAIN FRONT... SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE. RED FLAG WARNING FROM 3 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING BEAVERHEAD. && SHORT TERM...EMANUEL LONG TERM...COULSTON AVIATION...BLANK WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 24, 11:30 PM MDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 1130 PM MDT SAT SEP 24 2011 MTZ008>015-044>055-260015- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 1130 PM MDT SAT SEP 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FIRE WEATHER WATCH IS IN EFFECT FOR MOST OF NORTH CENTRAL...CENTRAL...AND SOUTHWEST MONTANA FOR SUNDAY AFTERNOON THROUGH SUNDAY EVENING. CRITICAL FIRE CONDITIONS ARE POSSIBLE DURING THIS TIME AS WARM AND DRY WEATHER PERSISTS AHEAD OF AN APPROACHING COLD FRONT. THOUGH THE COLD FRONT WILL HAVE LIMITED MOISTURE...GUSTY SOUTH WINDS AHEAD OF THE FRONT WILL SHIFT WEST WITH THE FRONTAL PASSAGE AND INCREASE FIRE DANGER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 6:26 PM MDT | Fire Weather Watch | TFX | Blaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more | 10 hr |
Nearby
Red Flag Warnings in Montana, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.